Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 66, NWS Gaylord, MI

July 2, 2011Arenac County, Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 2, 2011, 4:17 PM EDT for Arenac County, Gladwin County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 4:17 PM EDT (20:17 UTC)
Expired
Jul 2, 2011, 4:53 PM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arenac County, MI, Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 121 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:24 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3122 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WUUS53 KAPX 022017
SVRAPX
MIC011-051-022115-
/O.NEW.KAPX.SV.W.0066.110702T2017Z-110702T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN...
  SOUTHEASTERN GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 515 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RHODES...OR 11 MILES SOUTHWEST OF STERLING...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  STERLING...STANDISH...AU GRES...OMER AND TWINING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4401 8442 4417 8361 4416 8358 4410 8355
      4408 8358 4404 8357 4404 8365 4398 8368
      4400 8373 4398 8376 4398 8383 4388 8391
      4390 8392 4391 8404 4399 8406 4399 8415
      4383 8416 4383 8436
TIME...MOT...LOC 2017Z 261DEG 29KT 4394 8414
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
425 
WWUS34 KAPX 022040
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
440 PM EDT SAT JUL 2 2011

MIC051-022049-
/O.CAN.KAPX.SV.W.0066.000000T0000Z-110702T2115Z/
GLADWIN MI-
440 PM EDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GLADWIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4390 8392 4391 8404 4408 8409 4417 8363
      4416 8358 4410 8355 4408 8358 4404 8357
      4404 8365 4398 8368 4400 8373 4398 8376
      4398 8384 4389 8390
TIME...MOT...LOC 2039Z 261DEG 29KT 4397 8390
WIND...HAIL <50MPH <.50IN

$$

MIC011-022115-
/O.CON.KAPX.SV.W.0066.000000T0000Z-110702T2115Z/
ARENAC MI-
440 PM EDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ARENAC COUNTY
UNTIL 515 PM EDT...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
STANDISH...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  AU GRES...OMER AND TWINING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4390 8392 4391 8404 4408 8409 4417 8363
      4416 8358 4410 8355 4408 8358 4404 8357
      4404 8365 4398 8368 4400 8373 4398 8376
      4398 8384 4389 8390
TIME...MOT...LOC 2039Z 261DEG 29KT 4397 8390
WIND...HAIL 60MPH 1.00IN

$$
865 
WWUS34 KAPX 022053
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
453 PM EDT SAT JUL 2 2011

MIC011-022101-
/O.CAN.KAPX.SV.W.0066.000000T0000Z-110702T2115Z/
ARENAC MI-
453 PM EDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PORTIONS OF ARENAC 
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM. HOWEVER...ADDITIONAL SEVERE THUNDERSTORMS WILL 
AFFECT THE NORTHERN PORTIONS OF THE COUNTY THROUGH 530 PM...WHERE A 
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 4390 8392 4391 8404 4408 8409 4417 8363
      4416 8358 4410 8355 4408 8358 4404 8357
      4404 8365 4398 8368 4400 8373 4398 8376
      4398 8384 4389 8390
TIME...MOT...LOC 2051Z 261DEG 29KT 4398 8377
WIND...HAIL <50MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:03 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 2, 4:03 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT SAT JUL 2 2011

.SYNOPSIS.../ISSUED AT 339 PM/

A COLD FRONT WAS MOVING THROUGH NORTHEAST LOWER MICHIGAN AT
MID-AFTERNOON. SCATTERED THUNDERSTORMS WERE DEVELOPING. THIS COLD
FRONT WILL DEPART THE REGION....AND LESS HUMID AIR MASS WILL FILTER
INTO NORTHERN MICHIGAN. HIGH PRESSURE WILL INFLUENCE THE REGION
THROUGH TUESDAY...AS IT SLIDES  FROM MINNESOTA TO OHIO. TEMPERATURES
WILL NOT COOL DOWN MUCH BEHIND THIS FRONT... BUT THE AIR WILL BE
CONSIDERABLY MORE COMFORTABLE. THE NEXT CHANCE FOR A SHOWER OR
THUNDERSTORM WILL ARRIVE TUESDAY NIGHT INTO WEDNESDAY.

JH

&&

.SHORT TERM.../ISSUED AT 339 PM/...TONIGHT

JUST A COUPLE/FEW MORE HOURS OF ACTIVE WEATHER FOR PORTIONS OF
NORTHEAST LOWER...THEN CONDITIONS ARE JUST GOING TO BECOME
FANTASTIC FOR FIREWORKS DISPLAYS TONIGHT. COLD FRONT IS PRESSING
THROUGH THE SE CWA ATTM...AND THE SLOWER ARRIVAL OF THE FRONT
ALLOWED THE ATMOSPHERE TO DESTABILIZE QUITE WELL. MLCAPE VALUES
RAN AS HIGH AS 2500 TO 3000 J/KG NEAR THE SAGINAW BAY...AND SLIGHT
HEIGHT FALL ALOFT COMBINED WITH THE ARRIVAL OF THE FRONT...SPAWNED
SCATTERED THUNDERSTORMS WHICH HAVE THE THREAT FOR PRODUCING HAIL
TO GREATER THAN ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS.
LATEST TIMING HAS THESE SHOWERS/STORMS EXITING THE LAST OF THIS
CWA IN EASTERN ARENAC COUNTY AROUND 6 PM. SOME RESIDUAL PRIMARILY
DIURNAL CUMULUS CLOUDS WILL EXIT/DIE OFF BY SUNSET. MUCH DRIER AIR
HAS ALREADY FILLED IN ACROSS UPPER MICHIGAN AND FAR NW LOWER WHERE
SKIES ARE CLEAR...WITH HELP FROM MORE STABLE MARINE AIR MASS. THIS
DRIER AIR WILL BE FIRMLY OVERHEAD FOR THE NIGHT...AND SKIES WILL
BE CLEAR.

THE DRIER AIR WILL ALSO LEAD TO LOWERED HUMIDITY...ALTHOUGH DEW
POINTS UPSTREAM REMAIN IN THE UPPER 50S TO LOWER 60S. GOOD
RADIATIONAL COOLING WITH ONLY A SLOW DROP IN TD MAY LEAD TO SOME
PATCHY FOG....ESPECIALLY WHERE SHOWERS/STORMS DUMPED SOME
APPRECIABLE RAINFALL. ALSO...HIGH PRESSURE NEVER GETS HERE...BUT
THE GRADIENT SLACKENS ENOUGH NEAR AND SOUTH OF GTV BAY TO WHERE
LOW LYING AREAS MAY EVEN SEE SOME PATCHY FOG LATE TONIGHT.

LOW TEMPERATURES TONIGHT WILL MAINLY BE IN THE MIDDLE 50S TO
AROUND 60 DEGREES. SMD

&&

.LONG TERM.../ISSUED AT 339 PM/...SUNDAY AND BEYOND

ABOUT AS GOOD AS IT CAN GET FOR OUTDOOR HOLIDAY FESTIVITIES AS LARGE
HIGH PRESSURE CONTINUES TO BUILD ACROSS THE GREAT LAKES REGION INTO
EARLY NEXT WEEK. MUCH MORE TYPICAL SUMMERTIME PATTERN EXPECTED TO
CONTINUE THROUGH THE WEEK...WITH NEAR SEASONABLE TEMPERATURES AND MAIN
JET AND MID LEVEL ENERGY CUTTING ACROSS SOUTHERN AND CENTRAL CANADA.
COUPLE WEAK "COLD" FRONTS EXPECTED TO DROP THROUGH THE REGION...ONE
TOWARDS THE MIDDLE OF THE WEEK AND ANOTHER NEXT WEEKEND...BUT WITH
MAIN MID LEVEL DYNAMICAL SUPPORT PASSING TO OUR NORTH...ASSOCIATED
SHOWER AND THUNDERSTORM POTENTIAL SHOULD BE MORE THE EXCEPTION THAN
THE RULE. FORECAST CONCERNS INITIALLY CENTER ON TEMPERATURE TRENDS
THROUGH MONDAY NIGHT...WITH SHOWER AND STORM POTENTIAL THE FOCUS
TUESDAY THROUGH WEDNESDAY.

NOT MUCH TOO TALK ABOUT (A GOOD THING) THROUGH MONDAY NIGHT AS
CURRENT CENTRAL PLAINS RIDGE AXIS SLOWLY BUILDS THROUGH THE NORTHERN
LAKES. PLENTY OF SUN/CLEAR SKIES EXPECTED THROUGH THE DURATION.
WHILE AFTERNOON TEMPERATURES WILL NOT BE NOTICEABLY DIFFERENT FROM
THOSE EXPERIENCED TODAY (JUST A FEW DEGREES COOLER)...HUMIDITY
LEVELS WILL BE SUBSTANTIALLY LOWER BOTH SUNDAY AND MONDAY...KEEPING
HEAT INDICES ALMOST IN LOCK STEP WITH ACTUAL TEMPERATURES. SUMMING
IT ALL UP...GREAT FOURTH OF JULY WEEKEND WEATHER...SO GET OUT AND
ENJOY ALL THAT NORTHERN MICHIGAN HAS TO OFFER.

FORECAST NOT ENTIRELY WITHOUT COMPLICATIONS...AND WEAK COLD FRONT
EXPECTED TO DROP SLOWLY THROUGH THE REGION TUESDAY AND WEDNESDAY
DOES ADD SOME "DEGREE" OF COMPLEXITY. DEFINITELY NOT OVERWHELMED
WITH PRECIPITATION POTENTIAL...WITH MAIN SHORTWAVE TROUGH DYNAMICS
PASSING ACROSS ONTARIO. STILL ENOUGH WEAK LOW LEVEL CONVERGENCE AND
MOISTURE POOLING (PWAT VALUES NEAR 1.50 INCHES) ALONG THE FRONT TO
SUPPORT INHERITED LOW CHANCE SHOWER AND THUNDERSTORM POTENTIAL. HAVE
ATTEMPTED SOME BETTER TEMPORAL RESOLUTION...SLOWLY SPREADING RAIN
FROM NORTH TO SOUTH THROUGH THE PERIOD. BEST CHANCE AREA-WIDE STILL
APPEARS TO BE TUESDAY NIGHT...BUT CANNOT RULE OUT SHOWERS AND STORMS
TUESDAY ACROSS EASTERN UPPER...AND LINGERING ACROSS THE SOUTH ON
WEDNESDAY. TEMPERATURES EXPECTED TO REMAIN SEASONABLE...WITH HIGHS
IN THE 70S AND 80S...AND OVERNIGHT LOWS IN THE 50S AND 60S.

MUCH LIKE THIS CURRENT FRONTAL PASSAGE...NOT A SIGNIFICANT CHANGE IN
TEMPERATURES EXPECTED THURSDAY AND FRIDAY...WITH MAIN CORE OF COOL
AIR SLIDING WELL TO OUR NORTHEAST. INCREASING SUN WILL ALSO HELP
MODIFY THE POST FRONTAL ENVIRONMENT...ALLOWING HIGHS TO REACH INTO
THE 70S. NEXT FRONT APPROACHES OVER THE WEEKEND. ONCE AGAIN...
PATTERN RECOGNITION WITH BEST DYNAMICS PASSING NORTH SUPPORTS ONLY
WIDELY SCATTERED SHOWERS ALONG THE FRONT. GIVEN EXPECTED SPOTTY
COVERAGE AND INHERITED TIMING DIFFICULTIES AT THIS EARLY
JUNCTURE...PREFER TO RUN WITH A DRY FORECAST SATURDAY (CURRENT
TRENDS ACTUALLY SUPPORT BEST POTENTIAL HOLDING OFF UNTIL SUNDAY).

MSB

&&

.MARINE.../ISSUED AT 339 PM/

GREAT BOATING WEATHER FOR THE REMAINDER OF THE HOLIDAY
WEEKEND AS LARGE HIGH PRESSURE SLOWLY MOVES ACROSS THE NORTHERN
LAKES. THIS WILL BRING MOSTLY SUNNY/CLEAR SKIES WITH GENERAL WEST TO
NORTHWEST WINDS. INCREASINGLY LIGHT PRESSURE GRADIENT BOTH SUNDAY
AND MONDAY AFTERNOONS SUPPORTS LOCAL LAKE BREEZE DEVELOPMENT. NEXT
CHANCE FOR RAIN LOOKS TO HOLD OFF UNTIL TUESDAY THROUGH WEDNESDAY AS
THE NEXT COLD FRONT DROPS THROUGH THE AREA.

MSB

&&

.AVIATION.../ISSUED AT 134 PM/...VALID FOR 18Z TAFS

COLD FRONT HAS PASSED THROUGH TVC/PLN...AND CONTINUES IT'S TREK
TOWARD APN/NE LOWER...WHERE THE AIR MASS CONTINUES TO REALLY
DESTABILIZE. A COUPLE OF SHOWERS HAVE ALREADY POPPED OFF IN
CENTRAL LOWER...AND STORMS ARE STILL EXPECTED TO FIRE FROM ALPENA
BACK TOWARD HOUGHTON LAKE. THE BEST CONVERGENCE IS ACTUALLY AROUND
APN...WHERE LAKE BREEZES HAVE RESULTED IN A PRETTY GOOD POTENTIAL
FOR A SHOWER/STORM TO DEVELOP WITHIN THE NEXT COUPLE OF HOURS. A
PERIOD OF POST FRONTAL VFR CLOUDS CURRENTLY OVER TVC/PLN WILL MAKE
THEIR WAY OUT OF THESE TERMINALS BY 20Z...AND A MORE STABLE/DRIER
AIR MASS WILL BRING MOSTLY CLEAR SKIES. FRONT PASSES APN ABOUT
THAT TIME...WITH THE POTENTIAL FOR CONTINUED CONVERGENCE DUE TO
LAKE BREEZES. THERE SHOULD STILL BE ENOUGH INSTABILITY AROUND FOR
CHANCES FOR SHOWERS AND STORMS UNTIL 6-7PM OR SO. AIR MASS OVER
ALL TERMINALS DRIES OUT FOR SKC TONIGHT THROUGH TOMORROW.

SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 2, 4:12 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EDT SAT JUL 2 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
031115-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
412 PM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST OVER PORTIONS OF ALCONA...
ARENAC...GLADWIN...IOSCO AND OGEMAW COUNTIES THROUGH ROUGHLY 6 PM.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL GREATER THAN
ONE INCH IN DIAMETER THE PRIMARY THREAT...ALONG WITH DAMAGING WIND
GUSTS TO 60 MPH. LOCALLY HEAVY DOWNPOURS WILL OCCUR UNDERNEATH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED THIS AFTERNOON.

JPB/SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:28 PM EDTSevere Thunderstorm WarningAPXGladwin, Ogemaw, Roscommon62 min
Jul 2, 4:49 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco, Ogemaw39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.